Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 641, NWS Norman, OK

August 27, 2004Greer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 27, 2004, 11:36 PM CDT for Greer County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 11:36 PM CDT (04:36 UTC)
Expired
Aug 28, 2004, 12:15 AM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Greer County, OK

The radar

The Altus AFB radar (KFDR), 70 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 280436
SVROKC
OKC055-280515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1215 AM CDT

* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF MANGUM...MOVING SOUTHEAST
  AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE MANGUM

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY.

LAT...LON 3502 9955 3490 9935 3483 9926 3482 9928
      3482 9940 3477 9941 3477 9944 3474 9951
      3488 9969

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:02 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 27, 9:02 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT FRI AUG 27 2004

TSTMS HAVE INCREASED IN AREAL COVERAGE ALONG THE SLOW MOVING FRONT
THIS EVENING. AREA PROFILERS SHOW DECENT LOW LEVEL JET FEEDING INTO
THE STORMS WITH MID LEVEL FLOW REL WEAK.  THUS EXPECT SLOW MOVING
STORMS TO CONTINUE THROUGH MUCH OF THE NIGHT.  HAVE ALREADY HAD SOME
AREAS OF HEAVY RAIN IN NW OK THIS EVENING AND WITH THE THREAT
EXPECTED TO EXPAND WILL GO AHEAD AND ISSUE FLASH FLOOD WATCH FOR
PARTS OF CNTRL AND NW FOR THE REMAINDER OF THE NIGHT. OTRW...GENL
TREND OF THE FCST LOOKS GOOD WITH TSTMS GRADUALLY SPREADING
SOUTHEASTWARD THROUGH THE FA TONIGHT AND SATURDAY AS FRONT CONTINUES
SWD AND S/W TROUGH MOVES THROUGH.

02

.OUN WATCHES/WARNINGS/ADVISORIES/
.OK...FLASH FLOOD WATCH TONIGHT
OKZ006>008-011>013-015>025-027-034-035-038.
.TX...NONE.

&&
Hazardous weather outlook, Aug 27, 11:52 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI AUG 27 2004

OKZ004>048-050>052-TXZ083>090-281200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALL OF OKLAHOMA AND WESTERN NORTH TEXAS WEST OF A LINE FROM
HOLDENVILLE...TO ARDMORE...TO HENRIETTA.

TIMING...
MOST LIKELY FROM 5 PM TO MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER FROM LATE AFTERNOON THROUGH MIDNIGHT.

DISCUSSION...
A COLD FRONT OVER NORTHWEST OKLAHOMA WILL MOVE SLIGHTLY SOUTH AND
EAST BY LATE AFTERNOON...REACHING NEAR A LINE FROM CHEROKEE TO
ERICK. AS THE ATMOSPHERE DESTABILIZES...LIFT ALONG THE FRONT MAY BE
SUFFICIENT FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ALONG
THE FRONT BY 5 PM.

THE MOST LIKELY SCENARIO IS FOR THUNDERSTORMS TO DEVELOP ALONG THE
FRONT IN KANSAS DURING THIS PERIOD. THEN AS THE LOW LEVEL JET
DEVELOPS AND AN UPPER LEVEL TROUGH PROVIDES GREATER INFLUENCE OVER
THE AREA...THUNDERSTORMS ARE EXPECTED TO BUILD SOUTHWESTWARD ALONG
THE FRONT...INFLUENCING NORTHERN AND WESTERN OKLAHOMA DURING THE
EVENING. VERTICAL WIND SHEAR WILL BE STRONGEST ACROSS THESE
AREAS...WITH A FEW STORMS LIKELY ACCOMPANIED BY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. BY LATE EVENING AND OVERNIGHT...
THUNDERSTORMS MAY CONSOLIDATE INTO ONE OR MORE CLUSTERS OF STORMS
THAT MOVE SOUTHWARD THROUGH THE REMAINDER OF OKLAHOMA AND NORTH
TEXAS. THE RISK OF SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH
OVERNIGHT...AS STORMS MOVE INTO AN ENVIRONMENT LESS FAVORABLE FOR
ORGANIZED SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE DURING THE DAY SATURDAY... AND SHOULD
DIMINISH OR END SATURDAY EVENING.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

In the hours before

Local storm report, Aug 27, 7:28 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             ENID                    36.40N 97.88W
08/27/2004  1.00 INCH        GARFIELD           OK   EMERGENCY MNGR

            HAIL REPORTED ON THE WEST SIDE OF TOWN.

&&

KT
Special weather statement, Aug 27, 8:02 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT FRI AUG 27 2004

OKZ016-021-022-280130-

BECKHAM OK-CUSTER OK-WASHITA OK-
802 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER AND WASHITA
COUNTIES.

AT 802 PM CDT... RADAR INDICATED THUNDERSTORMS WERE BEGINNING TO
DEVELOP ALONG A NEARLY STATIONARY FRONT LOCATED FROM CARTER AND ELK
CITY... NORTHEASTWARD TO CUSTER CITY AND THOMAS.  THESE STORMS AREA
LIKELY TO INCREASE SIGNIFICANTLY IN COVERAGE AND INTENSITY THROUGH
830 PM... AND CONTINUE WELL INTO THE NIGHT.

PEOPLE IN BECKHAM...CUSTER AND WASHITA COUNTIES...INCLUDING THE
CITIES OF CLINTON...ELK CITY AND WEATHERFORD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Aug 27, 8:49 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
849 PM CDT FRI AUG 27 2004

OKZ016>018-021-022-034-280215-

BECKHAM OK-BLAINE OK-CUSTER OK-GREER OK-KINGFISHER OK-WASHITA OK-
849 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...BLAINE...CUSTER...
GREER...KINGFISHER AND WASHITA COUNTIES.

AT 846 PM CDT...A BROKEN LINE OF STRONG THUNDERSTORMS CONTINUED TO
SLOWLY EXPAND IN COVERAGE FROM OKEENE AND HENNESSEY... SOUTHWESTWARD
TO JUST WEST OF WATONGA... TO THOMAS... TO CLINTON... TO BURNS
FLAT... TO WILLOW. THIS LINE OF STORMS WAS MOVING VERY SLOWLY EAST
AT 5 TO 10 MPH.

STORMS WITHIN THIS LINE WILL PRODUCE VERY HEAVY DOWNPOURS THAT MAY
LAST 30 TO 45 MINUTES IN ANY ONE LOCATION... ALONG WITH NEARLY
CONTINUOUS LIGHTNING.  IN ADDITION... THE STRONGEST STORMS... NEAR
WATONGA... AND ALSO JUST WEST OF HENNESSEY... WILL ALSO PRODUCE PEA
TO DIME SIZE HAIL... AND WIND GUSTS UP TO 50 MPH.

PEOPLE IN BECKHAM...BLAINE...CUSTER...GREER...KINGFISHER AND WASHITA
COUNTIES...INCLUDING THE CITIES OF CLINTON AND WEATHERFORD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Aug 27, 10:04 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1004 PM CDT FRI AUG 27 2004

OKZ016>018-022>024-280330-

BLAINE OK-CADDO OK-CANADIAN OK-CUSTER OK-KINGFISHER OK-WASHITA OK-
1004 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN...
CUSTER...KINGFISHER AND WASHITA COUNTIES.

AT 1000 PM CDT... A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
NEAR SENTINEL... TO WEATHERFORD... TO HENNESSEY... MOVING SLOWLY
EAST AT AROUND 10 MPH.

THESE STORMS WILL MOVE INTO THE KINGFISHER... GEARY... CALUMET...
HINTON AND ALFALFA AREAS THROUGH 11 PM... PRODUCING NEARLY
CONTINUOUS LIGHTNING AND VERY HEAVY DOWNPOURS THAT MAY LAST UP TO AN
HOUR AT ANY ONE LOCATION. RAINFALL AMOUNTS FROM 1 TO 2 INCHES ARE
LIKELY IN A VERY SHORT PERIOD OF TIME.  IN ADDITION... PEA TO DIME
SIZE HAIL IS POSSIBLE WITH WITH STRONGEST STORMS ALONG AND NORTH OF
INTERSTATE 40... BETWEEN HYDRO... WATONGA AND GEARY.

PEOPLE IN BLAINE...CADDO...CANADIAN...CUSTER...KINGFISHER AND WASHITA
COUNTIES...INCLUDING THE CITIES OF CLINTON...KINGFISHER AND
WEATHERFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Aug 27, 10:38 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CDT FRI AUG 27 2004

OKZ016>018-022>025-034-035-280415-

BLAINE OK-CADDO OK-CANADIAN OK-CUSTER OK-GREER OK-KINGFISHER OK-KIOWA
OK-OKLAHOMA OK-WASHITA OK-
1038 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN...
CUSTER...GREER...KINGFISHER...KIOWA...OKLAHOMA AND WASHITA COUNTIES.

AT 1030 PM CDT... A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
JUST NORTH OF EL RENO... TO HINTON... TO CORDELL... TO 20 MILES WEST
OF HOBART... MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL MOVE INTO MUCH OF THE WESTERN SUBURBS OF THE
OKLAHOMA CITY METRO AREA... BINGER... FORT COBB... HOBART AND LAKE
ALTUS THROUGH 1115 PM.  NEARLY CONTINUOUS LIGHTNING AND VERY
HEAVY DOWNPOURS THAT MAY LAST UP TO AN HOUR AT ANY ONE LOCATION....
CAN BE EXPECTED. RAINFALL AMOUNTS FROM 1 TO 2 INCHES ARE LIKELY IN A
VERY SHORT PERIOD OF TIME.  IN ADDITION... WIND GUSTS BETWEEN 40 AND
50 MPH... AND THE POSSIBILITY OF PEA TO DIME SIZE HAIL CAN BE
EXPECTED.

PEOPLE IN BLAINE...CADDO...CANADIAN...CUSTER...GREER...KINGFISHER...
KIOWA...OKLAHOMA AND WASHITA COUNTIES...INCLUDING THE CITIES OF EL
RENO...HOBART...KINGFISHER...OKLAHOMA CITY AND WEATHERFORD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Aug 27, 11:30 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1130 PM CDT FRI AUG 27 2004

OKZ021>023-033>036-280500-

BECKHAM OK-CADDO OK-GREER OK-HARMON OK-JACKSON OK-KIOWA OK-WASHITA
OK-
1130 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CADDO...GREER...
HARMON...JACKSON...KIOWA AND WASHITA COUNTIES.

AT 1130 PM...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES
WEST OF MANGUM TO NEAR FORT COBB RESERVOIR...MOVING NORTHEAST AT 15
MPH. NEARLY CONTINUOUS LIGHTNING AND VERY HEAVY DOWNPOURS THAT MAY
LAST UP TO AN HOUR AT ANY ONE LOCATION.... CAN BE EXPECTED. RAINFALL
AMOUNTS FROM 1 TO 2 INCHES ARE LIKELY IN A VERY SHORT PERIOD OF
TIME.  IN ADDITION... WIND GUSTS BETWEEN 35 AND 45 MPH... AND THE
POSSIBILITY OF PEA TO DIME SIZE HAIL CAN BE EXPECTED.

PEOPLE IN BECKHAM...CADDO...GREER...HARMON...JACKSON...KIOWA AND
WASHITA COUNTIES...INCLUDING THE CITY OF HOBART...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:01 PM CDTSevere Thunderstorm WarningOUNGarfield, Major44 min
Aug 27, 7:13 PM CDTSevere Thunderstorm WarningOUNBlaine32 min
Aug 27, 7:22 PM CDTFlash Flood WarningOUNGarfield2 hr
Aug 27, 7:47 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.